Research published in the September 15, 2006 issue of CANCER, a peer-reviewed journal of the American Cancer Society, says that around one in five children does not receive the correct chemotherapy treatment for acute lymphoblastic leukemia (ALL). And the main reason for this is medication errors. The study says that more than 10 percent of chemotherapeutic medications were given incorrectly to outpatients. In some patients these errors caused dose related complications.
In the United States medical errors cause up to 98,000 hospital deaths per year - more deaths than by motor vehicle accidents and breast cancer combined. Medication errors are attributable to almost 7,000 inpatient deaths. Medication errors in the outpatient setting are thought to be some of the most common medical errors, but they are not well-studied, particularly in children. These mistakes can occur in prescribing by physicians, during interpretation and processing by pharmacists, and when administered by patients or their caregivers. Most mistakes among outpatients are caught before drugs are given to patients, and because most drugs have wide safety ranges, most errors are benign. Children with cancer, however, receive extremely toxic drugs with narrow safe dose ranges and must be prescribed according to specific, sometimes complex, protocols.
Led by James A. Taylor, M.D. of the University of Washington and Children's Hospital and Regional Medical Center in Seattle, researchers studied the rate and types of medications errors that occur in children receiving outpatient chemotherapy regimen for ALL. The authors reviewed the administration of drugs and the medications prescribed and dispensed to 69 enrolled patients.
One or more errors were identified in 17 of 172 (9.9 percent) chemotherapeutic medications and impacted 13 of 69 (19 percent) pediatric patients. Of the 17 errors, 12 were attributed to how the medications were administered to the patient, and 5 were attributed to prescribing errors - that is, incorrect dosages. There were no dispensing errors by a pharmacy.
Though there was little clinical impact of the errors in 9 of the 13 patients, errors in 4 children were potentially clinically significant. Three patients failed to receive medications at the appropriate time, increasing the risk of relapse. One patient received an overdose of medication and, consequently, was at greater risk for life-threatening infection.
This study identified a 10 percent error rate in outpatient chemotherapy regimens for children with ALL. "It is possible that the efficacy of treatment regimens is reduced or toxicity increased because not all children are receiving the chemotherapeutic agents as indicated," said Dr. Taylor. Moreover, the authors recommended, "in designing new [chemotherapy] protocols, a balance needs to be struck between the precision of dosing regimens and simplification so that medication errors are minimized."